Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS State College, PA

August 2, 2009Cumberland County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 2, 2009, 7:49 PM EDT for Cumberland County, Pennsylvania. It was in force for 107 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2009, 7:49 PM EDT (23:49 UTC)
Expired
Aug 2, 2009, 9:36 PM EDT
In force
107 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Cumberland County, PA

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:20 PM EDTHEAVY RAIN 1.32 Nnw Carlisle, PA911 CENTER REPORTED 1.3 INCHES OF RAIN IN 20 MINUTES IN NORTH MIDDLETON TOWNSHIP. ONE BUILDING FLOODED AND ONE BASEMENT FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 022349
FFWCTP
PAC041-030245-
/O.NEW.KCTP.FF.W.0024.090802T2349Z-090803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
749 PM EDT SUN AUG 2 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN CUMBERLAND COUNTY...

* UNTIL 1045 PM EDT...

* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL CUMBERLAND COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLOSERVILLE...BOILING SPRINGS...CARLISLE...CARLISLE SPRINGS...  
  HOGESTOWN...MECHANICSBURG...MOUNT HOLLY SPRING AND WERTZVILLE.
  SHARP RISES ARE EXPECTED ALONG SPRING RUN...OPOSSUM CREEK AND THE
  SMALLER TRIBUTARIES OF THE CONODOGUINET CREEK NORTH OF  
  BLOSERVILLE AND CARLISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

&&

LAT...LON 4004 7726 4028 7737 4029 7733 4028 7733
      4029 7724 4030 7712 4031 7708 4031 7704
      4017 7698

$$

FORECASTER: JUNG
1 follow-up statement
000 
WGUS71 KCTP 030136
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
936 PM EDT SUN AUG 2 2009

PAC041-030143-
/O.CAN.KCTP.FF.W.0024.000000T0000Z-090803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND PA-
936 PM EDT SUN AUG 2 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL AND 
EASTERN CUMBERLAND COUNTY...

THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND NO FLOODING 
IS BEING REPORTED BY LAW ENFORCEMENT. ALSO...RAIN HAS ENDED OVER THE 
AREA AND NO ADDITIONAL RAIN IS EXPECTED OVERNIGHT. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4004 7726 4028 7737 4029 7733 4028 7733
      4029 7724 4030 7712 4031 7708 4031 7704
      4017 7698

$$

FORECASTER: JUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:36 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 2, 7:36 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
736 PM EDT SUN AUG 2 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...FOLLOWED BY
HIGH PRESSURE FOR THE START OF THE WORK WEEK. ANOTHER COLD FRONT
WILL PUSH SOUTHEAST FROM THE GREAT LAKES ON TUESDAY AND PASS
THROUGH THE STATE WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SHWR ACTIVITY HAS BECOME SCT IN NATURE ACROSS MUCH OF THE AREA
THIS AFTN. VISIBLE SATL STILL SHOWING SOME BINOVC MAINLY FROM THE
SUSQ VLY EAST...WHICH COINCIDES WITH THE BEST MSTR AND
INSTABILITY. WILL STILL HAVE TO WATCH THIS AREA FOR THE NEXT FEW
HOURS...BUT OVERALL XPC THUNDER TO REMAIN LIMITED AND GENERALLY
CONFINED TO THIS AREA THROUGH THE EARLY EVE. CONVECTIVE ACTIVITY
SHOULD DISSIPATE AFTER DARK WITH THE LOSS OF DAYTIME HEATING.

GIVEN ISOLD/SCT CVRG OF STORMS AND DEEP LYR MEAN WINDS SUPPORTING
MVMT...PLAN TO EXPIRE THE FLASH FLOOD WATCH WITH THE AFTN ISSUANCE.

THE COLD FRONT WILL SWEEP EAST ACROSS THE STATE TONIGHT...AS HIGH
PRESSURE SLIDES NEWD FROM THE TN VLY. CU FIELD WILL GIVE WAY TO
CLEARING SKIES AND ALLOW FOR AREAS OF FOG OR STRATUS TO DEVELOP
AFTER MIDNIGHT.

&&

.SHORT TERM /MONDAY NIGHT/...
FOG AND LOW CLOUDS WILL GIVE WAY TO  FAIR/SEASONABLE CONDS
MONDAY...AS HI PRES RIDGE CONTS TO WORK INTO THE AREA. ENOUGH
MOISTURE MAY LINGER IN VICINITY OF STALLED FRONTAL BOUNDARY ALONG
THE MID ATLANTIC COAST TO SUPPORT A SLGT CHC OF DIURNAL CONVECTION
OVR LANCASTER COUNTY...BUT THE PROBABILITY IS LOW. ENS MEAN 850
TEMPS NR 15C SUGGEST HIGHS WILL RANGE FROM THE UPPER 70S ALLEGHENY
MTNS...TO M80S SUSQ VALLEY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE OVERALL PATTERN APPEARS TO KEEP A BROAD MID LVL TROUGH ACROSS
THE CANADIAN PRAIRIES STRETCHING SOUTH THROUGH THE NORTHERN PLAINS
AND WESTERN GREAT LAKES...DRIFTING EAST TOWARDS THE MIDDLE OF NEXT
WEEK. ENSEMBLE MEMBERS BEGIN TO DIVERGE TOWARDS THE LATER PERIODS OF
THE EXTENDED...WHICH SUGGESTS A LOWER CONFIDENCE AS THE PATTERN MAY
BEGIN TO CHANGE TOWARDS MORE SEASONAL CONDS.

TUE WILL FEATURE A WARM SURGE...AS A DECENT 850MB THERMAL RIDGE
RIDES ALONG LEE-SIDE OF APPALACHIANS AT 17 TO 19 DEG
C...SUGGESTING HIGHS NR 90F POSSIBLE ACROSS THE SUSQ VALLEY. THE
WILDCARD WITH TEMPS THIS WARM WILL BE FLOW AND MOISTURE...WHICH
APPEARS ATTM TO BE LGT WESTERLY/SOUTHWESTERLY SUPPORTING A
DOWNSLOPING EFFECT FOR LOWER SUSQ-VALLEY LOCATIONS TUE AFTN.

EXACT TIMING OF THE FRONT IS STILL SOMEWHAT UNCERTAIN...ALTHOUGH
HPC PROGS SHOW THE BNDRY CROSSING THE STATE WED-THUR. THEREFORE WILL
CONT CHC POPS FOR THE MID WEEK PD IN ASSOC WITH THE CLD FROPA.

BROAD SFC RIDGE IS SUPPORTED BY GEFS TO CLOSE OUT THE
WEEK...BUT MULTIPLE SHORTWAVES ROTATING AROUND THE BASE OF THE
MEAN UPPER TROUGH MAY BRING THE CHC OF PCPN INTO THE WEEKEND FCST
DOWN THE ROAD. OVERALL PREDICTABILITY IS LOW WITH REGARDS TO THESE
FEATURES...SO NO MAJOR CHANGES IN THE LONG RANGE PDS.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
GENERALLY VFR CONDITIONS THIS EVENING...BUT AREAS MVFR/IFR IN
SHAR/TSRA OVER THE LOWER SUSQUEHANNA REGION THROUGH 02Z. MVFR
CONDITIONS ALREADY DEVELOPING IN BR OVER KJST IN WAKE OF PCPN.
EXPECT VSBYS TO DROP AT ALL LOCATIONS OVERNIGHT AS WIDESPREAD FOG
DEVELOPS. MVFR CONDITIONS EXPECTED AT MOST LOCATIONS BY 03Z TO
05Z...THEN IFR TO LIFR IN FG...AFTER 08Z. IMPROVING CONDITIONS
FROM 12 TO 14Z MONDAY...WITH VFR FOR THE REST OF THE DAY. MOSTLY
VFR MON NGT.

OUTLOOK...
TUE...MAINLY VFR. PSBL MVFR NW MTNS IN SCT SHWRS.
WED...MVFR IN SHOWERS AND PSBL TSHWRS MOVG W-E.
THU...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...FITZGERALD/STEINBUGL
LONG TERM...FITZGERALD/BEACHLER/STEINBUGL
AVIATION...BUDD/JUNG
Hazardous weather outlook, Aug 2, 3:07 PM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT SUN AUG 2 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
307 PM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 4:03 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HEAVY RAIN       CARROLL VALLEY          39.75N 77.38W
08/02/2009  E0.90 INCH       ADAMS              PA   TRAINED SPOTTER

            0.90 INCHES OF RAIN WERE REPORTED IN CARROLL VALLEY
            WITHIN THE PAST 15 MINUTES. TOMS CREEK WAS ALSO AT 3/4
            BANKFULL.

0815 AM     TSTM WND DMG     5 E JONESTOWN           40.41N 76.39W
08/02/2009                   LEBANON            PA   LAW ENFORCEMENT

            THREE REPORTS OF ONE TREE DOWN IN BETHEL TOWNSHIP.

0830 AM     TSTM WND DMG     2 ENE EMIGSVILLE        40.02N 76.70W
08/02/2009                   YORK               PA   LAW ENFORCEMENT

            TREES AND WIRES DOWN REPORTED IN SPRINGETTSBURY TOWNSHIP

0839 AM     TSTM WND DMG     RED LION                39.90N 76.61W
08/02/2009                   YORK               PA   LAW ENFORCEMENT

            TREES AND WIRES DOWN REPORTED IN RED LION

1030 AM     FLASH FLOOD      CORNWALL                40.27N 76.41W
08/02/2009                   LEBANON            PA   LAW ENFORCEMENT

            FLOODING AND PONDING ON ROADS WAS REPORTED OVER ROADWAYS
            ON ROUTES 72 AND ROUTE 322 SOUTHBOUND

1120 AM     FLASH FLOOD      5 ENE BETHEL            39.85N 76.07W
08/02/2009                   LANCASTER          PA   LAW ENFORCEMENT

            2 FEET OF FLOODING REPORTED IN COLERAIN TOWNSHIP NEAR
            SPRUCE GRAVE ROAD.

&&
TIMES CHANGED BASED ON RADAR AND COORDINATION WITH LOCAL 911 CENTERS.

STEINBUGL
Special weather statement, Aug 2, 6:38 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT SUN AUG 2 2009

PAZ026-028-036-056-063-022330-
CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-PERRY PA-
638 PM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FRANKLIN...SOUTHEASTERN
HUNTINGDON...SOUTHWESTERN JUNIATA...SOUTHWESTERN PERRY AND WESTERN
CUMBERLAND COUNTIES...

AT 638 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 20 MILES
NORTHWEST OF SHIPPENSBURG TO 16 MILES NORTHWEST OF SHIPPENSBURG TO 18
MILES NORTHWEST OF CHAMBERSBURG...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR DOYLESBURG AROUND 645 PM...BIG SPRING STATE
PARK...WILLOW HILL...AND AMBERSON VALLEY AROUND 650 PM...FANNETTSBURG
AROUND 655 PM...ROXBURY AROUND 700 PM...ROXBURY AROUND 705 PM...
NEWBURG AND UPPER STRASBURG AROUND 710 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 185 AND 218...I-81 BETWEEN
MILE MARKERS 12 AND 41.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.

LAT...LON 4003 7790 4006 7787 4010 7791 4011 7800
      4023 7787 4037 7779 4037 7776 4041 7772
      4019 7727 4000 7737 4000 7740 3996 7747
      3992 7748 3984 7762

EXPERIMENTAL

FORECASTER: JUNG
Special weather statement, Aug 2, 7:22 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
722 PM EDT SUN AUG 2 2009

PAZ036-056-063>065-030030-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-PERRY PA-YORK PA-
722 PM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...FRANKLIN...NORTHERN
ADAMS...NORTHWESTERN YORK AND SOUTH CENTRAL PERRY COUNTIES...

AT 716 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTH OF CARLISLE TO 12 MILES WEST OF CHAMBERSBURG...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR NEWVILLE...AND ST. THOMAS AROUND 730 PM...
CARLISLE SPRINGS AROUND 735 PM...SHIPPENSBURG AROUND 740 PM...
CARLISLE...SCOTLAND...AND CHAMBERSBURG AROUND 745 PM...WALNUT
BOTTOM...AND HOGESTOWN AROUND 750 PM AND MARION AROUND 755 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 204 AND 240...I-81 BETWEEN
MILE MARKERS 5 AND 56...I-83 NEAR MILE MARKER 34.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...STATE ROAD 94.

LAT...LON 3992 7791 4011 7764 4026 7748 4036 7723
      4016 7680 4007 7690 3972 7747 3972 7762

EXPERIMENTAL

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:33 PM EDTSpecial Weather StatementCTPAdams27 min
Aug 2, 12:36 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more3 hr
Aug 2, 2:14 AM EDTSpecial Weather StatementCTPLebanon, Schuylkill61 min
Aug 2, 2:29 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Snyder and 1 more3 hr
Aug 2, 3:35 AM EDTSpecial Weather StatementCTPColumbia, Montour55 min
Aug 2, 4:14 AM EDTSpecial Weather StatementCTPLancaster, York61 min
Aug 2, 5:08 AM EDTFlash Flood WatchCTPAdams, Bedford, Columbia, Cumberland, Dauphin, Franklin and 15 more10 hr
Aug 2, 5:08 AM EDTSpecial Weather StatementCTPLancaster52 min
Aug 2, 5:27 AM EDTAreal Flood AdvisoryCTPAdams, Lancaster, York3 hr
Aug 2, 7:08 AM EDTSpecial Weather StatementCTPAdams52 min
Aug 2, 7:30 AM EDTSevere Thunderstorm WarningCTPAdams, York60 min
Aug 2, 8:18 AM EDTSpecial Weather StatementCTPLancaster27 min
Aug 2, 8:19 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more3 hr
Aug 2, 8:29 AM EDTSevere Thunderstorm WarningCTPAdams, Dauphin, Lancaster, Lebanon, York61 min
Aug 2, 9:36 AM EDTFlash Flood WarningCTPLancaster, Lebanon, York3 hr
Aug 2, 9:53 AM EDTSpecial Weather StatementCTPLancaster37 min
Aug 2, 6:38 PM EDTSpecial Weather StatementCTPFranklin52 min
Aug 2, 7:22 PM EDTSpecial Weather StatementCTPCumberland, Franklin68 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.